Lake Huron, 2015Marine Thunderstorm Winds in Lake Huron, August 14, 2015
August 14, 2015 · NWS DTX · 3 events in 2 counties and zones
Thunderstorms moving through Saginaw Bay produced wind gusts near 50 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moving through Saginaw Bay produced wind gusts near 50 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 14, 12:05 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 14, 12:05 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
105 PM EDT FRI AUG 14 2015
.AVIATION...
SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED TO COMMENCE OVER
CENTRAL LOWER MICHIGAN IN THE NEXT 1-2 HOURS. THEY WILL SPREAD
SOUTHEAST AFTER INITIATION LIKELY AFFECTING ALL THE AIRFIELDS IN
SOME MANNER BEFORE DISSIPATING INVOF THE DETROIT METRO AREA NEAR
SUNSET. IN THE MEANTIME, WSW WIND AROUND 10KTS WILL PERSIST WITH SCT-
BKN LOW VFR. GRADIENT WILL EASE OVERNIGHT AS WINDS BACK TO A MORE S
DIRECTION. MVFR VARIETY FOG POSSIBLE TOWARD SUNRISE CONDITIONAL ON
MOISTURE DEPOSITED BY STORMS THIS AFTN.
FOR DTW...TSTORMS MAY BEGIN TO WEAKEN OR DISSIPATE AS THEY APPROACH
THE METRO AREA. NONETHELESS...FORCING AND REMNANT INSTABILITY SHOULD
BE SUFFICIENT FOR TSTORMS TO IMPACT THE AIRSPACE. OUTSIDE OF
CONVECTION, CIGS HAVE EXHIBITED A LOT OF VARIABILITY. EXPECT
PRIMARILY AOA 6KFT WITH THE POTENTIAL FOR LOW VFR CU TO DEVELOP
BENEATH THE THINNING MID-LEVEL CLOUD DECK OVER THE NEXT COUPLE OF
HOURS.
//DTW THRESHOLD PROBABILITIES...
* HIGH CONFIDENCE THAT TSTORMS WILL IMPACT KDTW AIRSPACE MAINLY 20-
23Z.
* LOW FOR CEILINGS AOB 5KFT
&&
.PREV DISCUSSION...ISSUED 913 AM EDT FRI AUG 14 2015
UPDATE...
FORECAST STILL ON TRACK FOR PULSE CONVECTION THIS AFTERNOON. MORNING
MESOANALYSIS AND 12Z RAOB REVEAL VERY LITTLE IN THE WAY OF WIND
SHEAR TO SUPPORT ORGANIZED CONVECTION. HOWEVER, WESTERLY FLOW IN
ADVANCE OF A COUPLE OF UPSTREAM SHORTWAVE TROUGHS HAVE ALREADY
ADVECTED DEWPOINTS OF 65 TO 70 INTO THE AREA BENEATH STEEP MID-LEVEL
LAPSE RATES RESULTING IN OBSERVED MLCAPE OF 1100 J/KG ALREADY ON
THIS MORNING'S 12Z DTX SOUNDING. SURFACE HEATING SUPPORTS FORECAST
MLCAPE IN THE NEIGHBORHOOD OF 2000 J/KG IN SPITE OF CLOUD COVER.
WITH LITTLE IN THE WAY OF CONVECTIVE INHIBITION, EXPECT AT LEAST SCT
DEVELOPMENT THIS AFTN AS MID-LEVEL FORCING INCREASES. A MARGINAL
THREAT FOR LOW END SEVERE HAIL AND WIND WILL EXIST AREAWIDE THIS
AFTERNOON, PARTICULARLY FOR THE METRO AREA AND POINTS NORTH. HEIGHT
RISES WILL GET UNDERWAY IN EARNEST THIS EVENING EFFECTIVELY CAPPING
THE AREA FOR THE REMAINDER OF THE NIGHT.
PREV DISCUSSION...ISSUED 404 AM EDT FRI AUG 14 2015
SHORT TERM...TODAY AND TONIGHT
REGIONAL RADAR MOSAIC THIS MORNING DEPICTS SCATTERED TO NUMEROUS
COVERAGE OF SHOWERS AND A FEW THUNDERSTORMS ALONG A LINE FROM
CENTRAL LAKE HURON SOUTHWEST TO GRAND RAPIDS. THE ACTIVITY IS
SUPPORTED ALONG A LEAD GRADIENT OF RICHER 850 TO 700MB THETA E
CONTENT. FORECAST GUIDANCE SHOWS THIS LEAD EDGE TO WASH
EAST/SOUTHEASTWARD VERY SLOWLY DURING THE NEXT 6 HOURS AS THE DEEPER
AXIS OF MOISTURE IS LINED OUT PARALLEL TO THE SYSTEM RELATIVE FLOW
TRAJECTORIES. SPURIOUS AND TRANSIENT NATURE OF CELLS SUGGESTS THAT
NOCTURNAL RADIATIONAL COOLING AT CLOUD TOP IS AN IMPORTANT DYNAMICAL
REQUIREMENT FOR THE ELEVATED CONVECTION. HAVE MAINTAINED THE LOW
CHANCE POP ACROSS PORTIONS OF THE THUMB EARLY THIS
MORNING...EXPANDED FOR A SIZABLE PORTION OF THE CWA AFTER 12Z. THERE
IS NWP SIGNAL THAT TIMES THE ACTIVITY LOCAL TO THE CWA...DURING THE
12-18Z TIMEFRAME THERE IS A SUBSET OF THE SOLUTION SPACE THAT
SUGGESTS SOME POTENTIAL FOR MINOR UPSCALE GROWTH OR INCREASED
ORGANIZATION OF THE CONVECTION. ATTM...CONFIDENCE IN THIS SCENARIO
IS LOW AND THE LOW CHANCE POP APPEARS ADEQUATE. ANY SLOW MOVING
CONVECTIVE ACTIVITY WILL HAVE THE POTENTIAL TO PRODUCE HIGH RAINFALL
RATES THIS MORNING. PWATS WITHIN MOISTURE AXIS ARE APPROXIMATELY 1.6
INCHES...WITH SOME CELLS OVER FAR WESTERN LOWER MICHIGAN THIS
MORNING HAVING PRODUCED .5 TO .6 INCH OF RAINFALL IN ONE HOUR.
ANTICYCLONIC FLOW AROUND CENTRAL UNITED STATES HIGH PRESSURE WILL
CONTINUE TO DIRECT LOW AMPLITUDE SHORTWAVE ENERGY INTO SOUTHEASTERN
MICHIGAN THIS AFTERNOON AND TONIGHT. THE MAIN DRIVER FOR THE WEATHER
THIS AFTERNOON AND EVENING IS THE SHORTWAVE NOW SLIDING OVER THE FAR
WESTERN LAKE SUPERIOR BASIN. NWP SUPPORTS THIS SHORTWAVE TO HOLD ITS
OWN IN ADDITION TO A MIDLEVEL TROUGH AXIS DEEPENING TOWARDS EVENING.
FAVORABLE LATE AFTERNOON TIMING OF THE DCVA ALONG WITH QPF IN MODELS
SUPPORTS A HIGH CHANCE SCATTERED TO NUMEROUS MENTION OF SHOWERS AND
THUNDERSTORMS BETWEEN 21-03Z. MODELS SEEM TO BE SIDING ON A
SOLUTION THAT SHOWS SOME INITIATION LATE THIS AFTERNOON OVER THE
HIGHER TERRAIN OF NORTHEASTERN LOWER MICHIGAN. THE GENERATION OF
SOME CONVECTIVE COLD POOLS OR OUTFLOWS WOULD BE MORE THAN ENOUGH
TO ALLOW ADDITIONAL DEVELOPMENT. COULD ALSO BE LOOKING AT A SETUP
WHERE LAKE BREEZE CIRCULATIONS MAY PROVIDE ADDITIONAL SUPPORT FOR
ASCENT. THERE IS USUAL UNCERTAINTY WITH REGARDS TO WHAT CAPE
VALUES WILL BE REALIZED THIS AFTERNOON. LOWERED SFC DEWPOINTS A
FEW DEGREES FROM RAW OUTPUT VALUES HOLDING IN THE UPPER 60S.
FAVORED THE MEAN SREF THERMODYNAMIC PROFILE WHICH SUGGESTS THAT
MLCAPES COULD CLIMB TO 2000 J/KG. 0-6KM BULK SHEAR WILL REMAIN
BELOW 20 KNOTS FOR MUCH OF TODAY...CLIMBING TO 20-30 KNOTS THIS
EVENING. WITH THIS COMBINATION OF INSTABILITY AND SHEAR VALUES
THERE IS THE POTENTIAL FOR STORMS TO BECOME STRONG TO POTENTIALLY
SEVERE. MAIN THREAT WOULD BE DAMAGING WIND GUSTS FROM MULTICELL
ORGANIZATION. THE STRONG TO SEVERE THREAT IS EXPECTED TO HOLD OFF
UNTIL THE 21-03Z WINDOW. LATEST SWODY1 HAS A MARGINAL DESIGNATION
FOR SEVERE WEATHER TODAY.
LONG TERM...
THE REMAINS OF THE FRONTAL SYSTEM OVER THE NORTHERN GREAT LAKES
TODAY WILL SETTLE FARTHER SOUTH INTO LOWER MICHIGAN SATURDAY AND
SUPPORT ANOTHER DAY OF SCATTERED THUNDERSTORMS. THERMAL CONTRAST
WILL CONTINUE TO WASH OUT OF THE BOUNDARY BUT SOME WEAK CONVERGENCE
AND BOUNDARY LAYER MOISTURE POOLING WILL OCCUR WITHIN THE SURFACE
PRESSURE TROUGH. CONSIDERING THE WEAK CHARACTER OF THE BULK SURFACE
AND UPPER AIR FEATURES...THE 00Z MODELS ARE IN GOOD AGREEMENT ON THE
POSITION AND TIMING OF THE SURFACE TROUGH OVER LOWER MICHIGAN DURING
PEAK HEATING SATURDAY AFTERNOON. THE MOST REPRESENTATIVE SURFACE
PARCEL OF 89/68...FROM A COMBINATION OF MODEL OUTPUT AND MOS
GUIDANCE...PUSHES SURFACE BASED CAPE TOWARD 2000 J/KG BY LATE
AFTERNOON WITH MID LEVEL LAPSE RATES AROUND 6 C/KM IN MODEL
SOUNDINGS. THAT LEAVES THE WIND PROFILE AS THE MAIN LIMITING FACTOR
FOR ORGANIZED CONVECTION. THE UPPER LEVEL RIDGE WILL BE FOLDING OVER
THE WESTERN AND NORTHERN GREAT LAKES IN SUCH A WAY AS TO PROVIDE A
WEAK VEERING PROFILE WITH LESS THAN 20 KNOTS OF SPEED BELOW 500 MB
AND NORTH TO NORTHEAST FLOW ABOVE 700 MB. THIS WILL SET UP A PULSE
TYPE CONVECTIVE MODE THAT COULD PRODUCE A PRECIP LOADED DOWNBURST
AND LOCALLY HEAVY RAINFALL AS SOUNDING PROJECTIONS OF PRECIPITABLE
WATER REACH 1.75 INCHES.
EXPECT SCATTERED STORMS TO LINGER INTO SATURDAY EVENING BEFORE THE
LOSS OF DIURNAL HEATING EXHAUSTS INSTABILITY AND BEFORE THE UPPER
LEVEL RIDGE BUILDS INTO THE REGION. THE RIDGE AXIS WILL BE MORE
FULLY OVERHEAD DURING SUNDAY AND BETTER POSITIONED TO INHIBIT
CONVECTION THROUGH THE DAY. PREFER TO SEE MID LEVEL TEMPERATURES
CLOSER TO THE CUSTOMARY CAPPING VALUES OF 20C AT 850 MB AND 10C AT
700 MB FOR ADDED CONFIDENCE. HOWEVER...COMBINED WITH THE LACK OF A
LOW LEVEL FOCUSING MECHANISM IN UNIFORM LIGHT SOUTHWEST FLOW AND
SOME NEGATIVE THETA-E ADVECTION IN THE MID LEVELS...THE UPPER LEVEL
RIDGE AXIS WILL LIKELY HOLD CONVECTION IN CHECK. THE LARGE SCALE
PATTERN WILL INSTEAD SET UP FOR A RESPECTABLE ROUND OF WARM AND
MUGGY CONDITIONS. MAX TEMPS NEAR 90 AND DEWPOINT NEAR 70 WILL MAKE
HEAT INDEX VALUES IN THE MID TO UPPER 90S REACHABLE.
THE CURRENT WEST COAST UPPER LOW IS THEN SHOWN IN GLOBAL MODEL
SOLUTIONS TO REACH JAMES BAY SUNDAY NIGHT INTO MONDAY. THE SOUTHWARD
PROGRESS OF THE ASSOCIATED COLD FRONT WILL BE THE FORECAST CHALLENGE
FOR OUR AREA IN A NEARLY ZONAL UPPER FLOW. A CHANCE OF SHOWERS AND
THUNDERSTORMS IS WARRANTED EACH DAY THROUGH MID WEEK AS THE SCENARIO
PLAYS OUT. TIMING ON THE FRONT REACHING SE MICHIGAN RANGES FROM
MONDAY INTO TUESDAY WITH A STALLED LOOK IN THE DATA THROUGH
WEDNESDAY SUBJECT TO LOW PREDICTABILITY ON NEW LOW PRESSURE
DEVELOPING IN THE CENTRAL PLAINS BY THEN.
MARINE...
SOUTHWEST WIND AT 15 TO 20 KNOTS WILL MAKE CHOPPY WATER ON SAGINAW
BAY AND CENTRAL LAKE HURON THROUGH THE MORNING. EXPECT THE WIND TO
DIMINISH AS A WEAK COLD FRONT SETTLES INTO THE REGION DURING THE
AFTERNOON. THE FRONT WILL MAKE THUNDERSTORMS POSSIBLE OVER ALL
MARINE AREAS DURING THE AFTERNOON INTO THE EVENING AND THEN MAINLY
OVER LAND AREAS SUNDAY. WARM AIR WILL STREAM IN FOR SUNDAY ON MODEST
SOUTHWEST WIND AND LEAD TO GREATER STABILITY OVER THE WATER. THIS
WILL TRANSLATE TO LOW WAVES INTO MONDAY. THE NEXT COLD FRONT IS DUE
LATER MONDAY OR TUESDAY. INITIAL ESTIMATES ARE WEAK IN TERMS OF WIND
BUT THE FRONT COULD CARRY THE NEXT CHANCE OF THUNDERSTORMS INTO MID
WEEK.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....JVC
UPDATE.......JVC
SHORT TERM...CB
LONG TERM....BT
MARINE.......BT
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 14, 3:48 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
448 AM EDT FRI AUG 14 2015
MIZ047>049-053>055-060>063-068>070-075-076-082-083-150900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
448 AM EDT FRI AUG 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AN ISOLATED THUNDERSTORM IS POSSIBLE DURING THE MORNING...AND THEN
SCATTERED TO NUMEROUS STORMS ARE POSSIBLE DURING THE AFTERNOON AND
EVENING AS A SLOW MOVING FRONT ENTERS THE REGION. THE STRONGEST
ACTIVITY WILL APPROACH SEVERE LIMITS DURING THE AFTERNOON AND
EVENING. DAMAGING WIND GUSTS IN EXCESS OF 50 MPH WILL BE THE
PRIMARY HAZARD WITH LOCALLY HEAVY RAINFALL ALSO POSSIBLE. MOTION
WILL BE NORTHWEST TO SOUTHEAST AT 25 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS REMAIN POSSIBLE SATURDAY AFTERNOON AND EVENING AS
THE FRONT TODAY STALLS NEARBY DURING SATURDAY.
WARM AND HUMID CONDITIONS WILL OCCUR SUNDAY INTO MONDAY BEFORE THE
NEXT COLD FRONT ARRIVES LATER MONDAY INTO TUESDAY. HEAT INDEX
VALUES IN THE MID TO UPPER 90S WILL BE POSSIBLE SUNDAY AFTERNOON
FOLLOWED BY A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE MIDDLE
OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT YET PLANNED FOR TODAY AND TONIGHT.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150900-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
448 AM EDT FRI AUG 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TODAY AND TONIGHT
AN ISOLATED THUNDERSTORM IS POSSIBLE DURING THE MORNING...MAINLY
OVER SOUTHERN LAKE HURON THROUGH WESTERN LAKE ERIE...AND THEN
SCATTERED TO NUMEROUS STORMS ARE POSSIBLE DURING THE AFTERNOON
OVER ALL MARINE AREAS AS A FRONT MOVES SLOWLY THROUGH THE REGION.
THE STRONGEST ACTIVITY WILL BE CAPABLE OF WIND GUSTS IN EXCESS OF
45 KNOTS. MOTION WILL BE NORTHWEST TO SOUTHEAST AT 20 KNOTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS REMAIN POSSIBLE SATURDAY AFTERNOON AND EVENING AS
THE FRONT TODAY STALLS NEARBY DURING SATURDAY.
THE NEXT COLD FRONT IS SET TO ARRIVE LATER MONDAY INTO TUESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE
MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT YET PLANNED FOR TODAY AND TONIGHT.
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
BT
Marine Thunderstorm Wind, Outer Saginaw Bay & Sw of Alabaster to Point Austin Mi
- When
- August 14, 2:40 PM EST
- Where
- Outer Saginaw Bay & Sw of Alabaster to Point Austin Mi forecast zone, Gravelly Shoals Light
- Measured
- 43 kt (49 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.020, -83.540
Marine Thunderstorm Wind, Inner Saginaw Bay & Sw of Point Au Gres to Bay Port Mi
- When
- August 14, 3:10 PM EST
- Where
- Inner Saginaw Bay & Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.810, -83.720
Marine Thunderstorm Wind, Outer Saginaw Bay & Sw of Alabaster to Point Austin Mi
- When
- August 14, 3:50 PM EST
- Where
- Outer Saginaw Bay & Sw of Alabaster to Point Austin Mi forecast zone, Gravelly Shoals Light
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.020, -83.540
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 14 to 16, 201548 injured · 4 events
- Hail and Damaging Winds in Wisconsin, August 14, 2015$65,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Michigan, August 14, 2015$40,000 · 1.25 in hail · 6 events
- Damaging Winds in Texas, August 14, 2015$45,000 · 74 kt wind · 3 events
- Hail and Damaging Winds in North Carolina, August 14, 2015$35,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Wisconsin, August 14, 20151 injured · $16,000 · 1.5 in hail · 8 events
- Damaging Winds in Michigan, August 14, 2015$4,000 · 56 kt wind · 23 events
- Marine Thunderstorm Winds in Lake St. Clair, August 14, 20152 injured · 54 kt wind · 3 events
- Damaging Winds in Montana, August 14, 201562 kt wind · 6 events
- Marine Thunderstorm Winds in Lake Michigan, August 14, 201560 kt wind · 6 events
- Marine Thunderstorm Winds in Lake Michigan, August 14, 201552 kt wind · 5 events
- Marine Thunderstorm Winds in Lake Michigan, August 14, 20155 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598218, 598220, 598219.